Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 9, NWS Houston/Galveston, TX

July 15, 2005Harris County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Jul 15, 2005, 5:55 AM CDT for Harris County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2005, 5:55 AM CDT (10:55 UTC)
Expired
Jul 15, 2005, 8:00 AM CDT
In force
2 hr
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

County Harris County, TX

The radar

The Houston radar (KHGX), 28 km from the middle of the area, began a volume at 10:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 10.9 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2005-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2005-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-295 J/kg
Mixed-layer LCL
922 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHGX 151056
FFWHGX
TXC201-151300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
555 AM CDT FRI JUL 15 2005

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HARRIS COUNTY IN SOUTHEAST TEXAS

* UNTIL 800 AM CDT

* AT 553 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN FROM A CLUSTER OF THUNDERSTORMS FROM HUNTERS VILLAGE 
TO HOBBY AIRPORT. 2 INCHES OF RAIN HAS FALLEN IN THE LAST HOUR AND 
ANOTHER HALF TO ONE INCH IS POSSIBLE. 

* FLOODING IS EXPECTED IN OR NEAR...
  HOUSTON...GALENA PARK AND JACINTO CITY.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 2962 9532 2953 9515 2977 9514 2983 9530

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 3:38 AM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Jul 15, 3:38 AM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
338 AM CDT FRI JUL 15 2005

.DISCUSSION...
TSRA BLOSSOMED EARLY THIS MORNING AND IT LOOKS LIKE A QUICK BURST
OF ACTIVITY...A BRIEF RESPITE AND THEN ADDITIONAL SHRA/TSRA THIS
AFTERNOON AND EVENING. PWS REMAIN AOA 2 INCHES TODAY AND STORM
MOTION WILL BE SLOW...LESS THAN 10 KTS...SO FEEL HEAVY RAIN IS
POSSIBLE. DUE TO THE HEAVY RAINS OVER THE LAST FEW DAYS AND THE
POTENTIAL FOR ADDITIONAL HEAVY RAIN TODAY...HAVE DECIDED TO ISSUE
A FLOOD WATCH FOR THE ENTIRE CWA FOR TODAY. GFS IS MORE AGGRESSIVE
THAN THE ETA TODAY AND THOUGHT IT WAS A BIT OVERDONE THIS MORNING
BUT RECENT RADAR TRENDS HAVE PROVED OTHERWISE. SE TX WILL LIE ON
THE EAST SIDE OF A WEAK 500 MB TROF. 250 MB WINDS ARE WEAKLY
DIVERGENT BUT THE AREA IS PROGGED TO BE IN A 250 MB JET COUPLET
AROUND 18Z. THERE ARE SEVERAL WEAK UPPER LEVEL DISTURBANCES NOTED
ON WATER VAPOR AND THESE WILL HELP TO ENHANCE THE RAINFALL AS WELL.

NOT MUCH CHANGE FOR SATURDAY AS THE AREA LIES ON THE EAST SIDE OF
A 500 MB TROF AND PWS REMAIN AOA 2 INCHES. SE TX WILL ALSO LIE
IN A RIGHT REAR QUAD. WILL CONTINUE THE TREND OF SLIGHTLY LOWER RAIN
CHANCES SUN/MON AS PWS DROP AND HEIGHTS SLOWLY INCREASE AHEAD OF
A WESTWARD BUILDING 500 MB RIDGE. FCST SOUNDINGS REVEAL A BIT OF A
CAP BUILDING SUN/MON WHICH WILL BOOST CONVECTIVE TEMPS IN THE
LOWER 90S SO CONVECTION WILL START LATER IN THE DAY AND BE MORE
SCATTERED IN NATURE.

BY TUESDAY THINGS BEGIN TO GET INTERESTING. EMILY IS TAKING A
TRACK THAT IS A TOUCH FURTHER NORTH. CURRENT TPC FCST TAKES EMILY TO
25.5 N 97.0 W OR CLOSE TO BROWNSVILLE. GULF WATERS ARE RATHER WARM
AND UPPER LEVEL SHEAR WILL BE WEAK SO EMILY SHOULD BE A PRETTY
POTENT STORM. HAVE BUMPED RAIN CHANCES UP FOR THE COAST TUES
AFTERNOON AND AREA WIDE WEDNESDAY.
43

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      91  73  91  74  95 /  70  60  60  30  40
HOUSTON (IAH)              92  73  92  75  93 /  70  60  60  30  50
GALVESTON (GLS)            89  81  90  83  91 /  70  30  50  30  50

&&

.HGX WATCHES/WARNINGS/ADVISORIES...

TX...
FLOOD WATCH FROM 7 AM FRIDAY UNTIL 7 PM FRIDAY FOR THE FOLLOWING
      ZONES...AUSTIN...BRAZORIA...BRAZOS...BURLESON...CHAMBERS...
      COLORADO...FORT BEND...GALVESTON...GRIMES...HARRIS...
      HOUSTON...JACKSON...LIBERTY...MADISON...MATAGORDA...
      MONTGOMERY...POLK...SAN JACINTO...TRINITY...WALKER...
      WALLER...WASHINGTON...AND WHARTON.
.GM...NONE.

&&
Hazardous weather outlook, Jul 14, 7:00 AM CDT, 22 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
700 AM CDT THU JUL 14 2005

GMZ330-335-TXZ163-164-176>179-195>200-210>214-226-227-235>238-151200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-
WASHINGTON-WHARTON-
700 AM CDT THU JUL 14 2005

...LOCALLY HEAVY RAINFALL POSSIBLE ACROSS SOUTHEAST TEXAS TODAY AND
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT.
DAYTIME HEATING WILL COMBINE WITH ABUNDANT MOISTURE TO PRODUCE
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS SOUTHEAST TEXAS
TODAY.

LOCALLY HEAVY RAINFALL IS POSSIBLE TODAY. RAINFALL AMOUNTS
TODAY WILL AVERAGE AROUND 1/2 INCH. HOWEVER...ISOLATED STORMS COULD
PRODUCE RAINFALL AMOUNTS OF 2 TO 3 INCHES IN A SHORT PERIOD OF TIME.
THIS RAINFALL COULD LEAD TO MINOR FLOODING OF STREETS...FEEDER
ROADS...FREEWAY UNDERPASSES...OR OTHER LOW LYING SPOTS.

THERE IS ALSO THE POSSIBILITY OF ONE OR TWO STORMS BRIEFLY BECOMING
SEVERE TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
SIMILAR CONDITIONS ARE EXPECTED ON FRIDAY WITH SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS SOUTHEAST TEXAS. LOCALLY
HEAVY RAINFALL AND MINOR FLOODING PROBLEMS WILL AGAIN BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 2:55 AM CDTSpecial Marine WarningHGX95 min
Jul 15, 6:32 AM CDTSpecial Marine WarningHGX58 min

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.